Thunderstorm Wind, Cattaraugus
- When
- June 19, 7:20 PM EST
- Where
- Cattaraugus County, Allegany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.083, -78.483
Thunderstorms accompanied the passage of a cold front during the evening hours. In the town of Allegany in Cattaraugus county the thunderstorm winds downed power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms accompanied the passage of a cold front during the evening hours. In the town of Allegany in Cattaraugus county the thunderstorm winds downed power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 19, 5:48 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 648 PM EDT MON JUN 19 2006 .UPDATE... SEVERE THUNDERSTORM WATCH 513 HAS BEEN DISCONTINUED FOR THE NIAGARA PENINSULA AND GENESEE VALLEY AS A STRONG STABILIZING LAKE BREEZE OFF LK ERIE HAS ENDED THE THREAT OF SEVERE WEATHER FOR THAT REGION. THE WATCH WILL BE LEFT INTACT FOR CHAUTAUQUA AND CATTARAUGUS COUNTIES WHERE GREATER INSTABILITY AND LESS LAKE INFLUENCE IS FOUND. SB CAPES ACROSS THE WRN SRN TIER ARE CLOSE TO 1000 J/KG. KBUF RADAR HAS DEPICTED HAIL SPIKES IN STORMS JUST SOUTH OF THE BORDER. THE STRONGEST STORMS SHOULD BE CLOSE TO THE PENNSYLVANIA BORDER. RSH && .PREV DISCUSSION... /ISSUED 453 PM EDT MON JUN 19 2006/ UPDATE... WHILE SEVERE THUNDERSTORM WATCH 513 WILL REMAIN IN EFFECT FOR THE BULK OF WESTERN NEW YORK FOR THE TIME BEING...THE STABILIZING EFFECTS OF THE LAKE ERIE BREEZE IS CURRENTLY WEAKENING THE APPROACHING CONVECTION OVER SOUTHERN ONTARIO. THIS TYPE OF MESOSCALE INFLUENCE IS RATHER COMMON AT THIS TIME OF YEAR. LIGHTNING STRIKES HAVE DROPPED OFF CONSIDERABLY...FROM OVER 60 CG STRIKES PER 5 MIN TO THE CURRENT RATE OF ABOUT 10 PER 5 MIN. THE ONCE SOLID LINE IS NOW A BROKEN LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS. THE STORMS ARE EXPECTED TO FURTHER WEAKEN DURING THE NEXT HOUR...BUT DEVELOPMENT OF NEW ACTIVITY ON THIS SIDE OF THE LAKE CANNOT BE RULED OUT. RSH PREV DISCUSSION... /ISSUED 351 PM EDT MON JUN 19 2006/ UPDATE... SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE MAJORITY OF WESTERN NEW YORK. SEE AT THE BOTTOM FOR A COMPLETE LIST. THE INCREASINGLY UNSTABLE AIRMASS OVER WESTERN NEW YORK WILL BE PRIMED FOR THUNDERSTORMS WITHIN THE NEXT COUPLE HOURS AS SB CAPES OF ABOUT 1000 J/KG HAVE DEVELOPED AWAY FROM LAKE ERIE. WHILE THE MORE STABLE AIRMASS OVER LK ERIE IS STILL LIKELY TO WEAKEN ANY STORMS THAT MOVE INTO THE AREA...SPC BELIEVES THAT THE STORMS MAY STILL PROVE TO HAVE ENOUGH LIFT TO GENERATE STRONG DAMAGING WINDS AND SMALL HAIL. APPROACHING 20Z...A LINE OF STRONG TO SEVERE STORMS STRETCHED FROM YYZ TO NORTH OF LONG POINT. IF THE LINE HOLDS TOGETHER...THE CONVECTION WOULD ENTER WESTERN NEW YORK AFTER 21Z. THE GREATEST RISK OF SEVERE STORMS WOULD BE OVER NIAGARA COUNTY WHERE THE LAKE INFLUENCES WOULD BE THE WEAKEST. THE GREATEST SEVERE WEATHER THREAT SHOULD STILL BE STRAIGHT LINE WIND DAMAGE...AS A HIGH FREEZING LEVEL AND THE WEAKENING AFFECTS OF LK ERIE SHOULD MAKE LARGE HAIL LESS OF A CONCERN. RSH PREV DISCUSSION... /ISSUED 251 PM EDT MON JUN 19 2006/ SYNOPSIS... A SLOW MOVING COLD FRONT SAGGING SOUTHWARDS ACROSS THE UPPER GREAT LAKES COULD SPARK A FEW MORE SHOWERS OR THUNDERSTORMS EARLY TONIGHT...BUT HIGH PRESSURE WILL THEN BUILD ACROSS MICHIGAN TO PROVIDE FAIR PLEASANT CONDITIONS FOR MOST OF TUESDAY AND WEDNESDAY. SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... A VERY UNSTABLE AIRMASS WILL BE FOUND ACROSS THE WESTERN SECTIONS OF NEW YORK LATE THIS AFTERNOON AND EARLY EVENING AS MOSTLY SUNNY SKIES WILL LEAD TO SB CAPES AROUND 1500 J/KG. LIS OF -5 TO -9 WITH SB CAPES OF 1500-2000 J/KG ARE ALREADY FUELING STRONG TO SEVERE STORMS OVER SOUTHERN ONTARIO AND PARTS OF LOWER MICHIGAN. AS MENTIONED IN THE PREVIOUS DISCUSSION THOUGH...A SIGNIFICANT LAKE BREEZE HAS DEVELOPED OFF LK ERIE. THE VIS IMAGERY SHOWS THAT A WELL DEFINED LAKE BREEZE BOUNDARY HAS PUSHED INLAND INTO WYOMING AND CATTARAUGUS COUNTIES (1830Z). AREAS FURTHER TO THE WEST TO LAKE ERIE WILL BE SHADOWED FOR THE REMAINDER OF THE AFTERNOON AND WILL NOT EXPERIENCE ANY CONVECTION. THERE WILL BE THE CHANCE OF CONVECTION ALONG THE BEFORE MENTIONED LAKE BREEZE...BUT A HIGHER CHANCE WILL COME ACROSS THE ENTIRE REGION LATER THIS EVENING AS LAKE BREEZES WILL FALL APART. WILL USE CHC POPS FOR THE ENTIRE REGION TONIGHT FOR A SHOWER OR THUNDERSTORM. WHILE CAPES WILL INITIALLY BE OVER 1000 J/KG IN THE WEST...THIS INSTABILITY WILL WEAKEN THIS EVENING. A FLAT RIDGE OVER THE UPPER MISSISSIPPI VALLEY TONIGHT WILL THEN CROSS THE GREAT LAKES ON TUESDAY AND TUESDAY NIGHT. THIS WILL BRING THE RETURN OF FAIR WEATHER TO THE REGION WITH ONLY THE CHANCE FOR A TUES MORNING LEFTOVER SHOWER EAST OF LK ONTARIO. H8 TEMPS WILL LOWER TO AROUND +10C SO MAX TEMPS WILL GENERALLY BE IN THE LOWER 70S WITH SOME 60S ACROSS THE COOLER HIGHER TERRAIN. A ZONAL FLOW WILL BECOME ESTABLISHED ACROSS THE GREAT LAKES REGION FOR WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE WITHIN THIS FAST FLOW COULD TOUCH OFF A SHOWER OR TWO DURING THE PERIOD...BUT THE VAST MAJORITY OF THE TIME SHOULD BE PCPN FREE. LONG TERM /FRIDAY THROUGH MONDAY/... ZONAL FLOW ALOFT AT THE START OF THE PERIOD LOOKS TO BE REPLACED BY AN UPPER TROUGH OVER THE WEEKEND WHICH LOOKS REASONALE WITH THE AMPLIFICATION OF THE RIDGE IN THE WEST. THERE IS A SUGGESTING THERE COULD BE SOME SHORTWAVE RIDGING BECOME ESTABLISHED BY THE END OF THE PERIOD. FORECAST CONFIDENCE ON PRECISE CHANCES FOR CONVECTION IS RATHER LOW HOWEVER...AS SEVERAL WEAK TROUGHS/FRONTS WILL CROSS THE AREA DURING THIS TIME PERIOD. GENERALLY FOLLOWED HPC GUIDANCE WHICH SUGGESTS LOW CHANCE PROBABILITIES OF CONVECTION FRIDAY AND SATURDAY WITH THE AREA DRY FOR SUNDAY WITH A RETURN TO A LOW CHANCE FOR CONVECTION ON MONDAY. TEMPERATURES LOOK TO BE NEAR OR SLIGHT BELOW NORMAL THROUGH THE PERIOD. AVIATION... BACK EDGE OF ACTIVE CONVECTION WILL EXIT EASTERN SECTIONS OF THE AREA BY 20Z. VFR CONDITIONS ACROSS THE WESTERN HALF OF THE AREA AT 18Z WILL WORK INTO THE ROCHESTER AREA BY 19Z THEN INTO WATERTOWN BY 21Z OR 22Z. AREA OF DEVELOPING VERY ACTIVE CONVECTION ACROSS SOUTHEAST LOWER MICHIGAN AND SOUTHERN ONTARIO WILL WORK EASTWARD THROUGH EARLY THIS EVENING. NOT MUCH FORCING ASSOCIATED WITH THIS AREA OF CONVECTION...THEREFORE FEEL WITH LACK OF HEATING THIS SHOULD DIMINISH CONSIDERABLE BY THE TIME IT WORKS INTO WESTERN NEW YORK (IF IT DOES AT ALL). SURFACE COLD FRONT ACROSS THE UPPER GREAT LAKES WILL CROSS THE AREA TOWARD MORNING...WITH A COUPLE OF SHOWERS ASSOCIATED WITH IT AND THE POTENTIAL FOR MVFR CEILINGS. HIGH PRESSURE BEHIND THE FRONT WILL BUILD DOWN ACROSS THE GREAT LAKES WITH CEILINGS IMPROVING TO VFR LEVELS AT MOST TAF SITES BY THE END OF THE TAF PERIOD. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...SEVERE THUNDERSTORM WATCH FOR NYZ019-020 UNTIL 10 PM MONDAY. MARINE...NONE. && UPDATE...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 352 AM EDT MON JUN 19 2006 NYZ001>008-010>014-019>021-085-200800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 352 AM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-200800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 352 AM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
342 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 5 W CONSTANTIA 43.25N 76.10W
06/19/2006 OSWEGO NY BROADCAST MEDIA
TREE DOWN ON HOUSE IN BIG BAY JUST EAST OF RTE 81.
&&
NIZIOLThe Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517410.